This 29-year-old woman presented with a 1-week history of a rash associated with an itchy and burning sensation on both lower extremities. She was unaware of any new exposure history. She was taking numerous dietary supplements such as fish oil, coenzyme Q10, multivitamins, grapefruit seed extract, olive leaf extract, and lipoic acid, but she had been using them for several months.
Answer: Follicular eczemaSee the full case at Consultant360
Biopsy findings confirmed the clinical impression of follicular eczema.
This condition is typically seen in atopic individuals and is exacerbated by stress and/or shaving technique. The more blades on the razor, the more likely shaving is to produce an irritant follicular pattern. Shaving cream and soap can also exacerbate follicular eczema.
The patient was instructed about proper shaving technique and prescribed a short prednisone taper with a topical corticosteroid cream. Her condition resolved uneventfully.
David L. Kaplan, MD, is a clinical assistant professor of dermatology at the University of Missouri–Kansas City School of Medicine in Kansas City, Missouri, and at the University of Kansas School of Medicine in Kansas City, Kansas. He practices adult and pediatric dermatology in Overland Park, Kansas.